Allergic contact dermatitis due to diclofenac sodium in eye drops
Version of Record online: 2 NOV 2010
© 2010 Japanese Dermatological Association
The Journal of Dermatology
Special Issue: SPECIAL ISSUE: Severe Adverse Cutaneous Drug Reaction (pages 215-260)
Volume 38, Issue 3, pages 276–279, March 2011
How to Cite
MIYAZATO, H., YAMAGUCHI, S., TAIRA, K., ASATO, Y., YAMAMOTO, Y.-I., HAGIWARA, K. and UEZATO, H. (2011), Allergic contact dermatitis due to diclofenac sodium in eye drops. The Journal of Dermatology, 38: 276–279. doi: 10.1111/j.1346-8138.2010.00934.x
- Issue online: 22 FEB 2011
- Version of Record online: 2 NOV 2010
- Received 28 October 2009; accepted 24 March 2010.
- allergic contact dermatitis;
- diclofenac sodium;
- eye drops
Eyelid dermatitis and/or periocular dermatitis (ED/PD) is commonly seen in a variety of skin diseases such as seborrheic dermatitis, atopic dermatitis and psoriasis, but is most often associated with allergic contact dermatitis (ACD). Here, a case of ACD in an 82-year-old man is described; he used 0.1% diclofenac sodium eye drops and exhibited pruritic erythema on the eyelids. Patch test for diclofenac sodium eye drops was positive. Further patch tests revealed a positive reaction to diclofenac sodium (monosodium 2-[2, 6-dichlorophenylamino] phenylacetate), which was the main component in the eye drop medicine. Diclofenac sodium is a non-steroidal anti-inflammatory drug (NSAID), and is frequently used in everyday oral medications, topical ointments, gel agents and eye drops. Case reports on ACD caused by diclofenac sodium eye drops are extremely rare. Nevertheless, it is necessary to consider ACD due to diclofenac sodium when a patient with ED/PD has a history of use of diclofenac sodium eye drops.